If you or a loved one is using heroin, it is important to understand what the common heroin overdose symptoms are. Almost 1,000,000 Americans reported that they used heroin in 2016, and each year these numbers continue to rise. However, help is available. Finding a high-quality heroin addiction treatment program can guide you or a loved one to recovery.
Heroin use can impact anyone, regardless of age, race, gender, or income bracket. What makes heroin so dangerous is that many addicts choose to inject it in order to intensify its effects. This makes the risk of overdose extremely high among heroin users. Additionally, tainted heroin containing fentanyl, a powerful opiate that is stronger than morphine, adds to the overdose epidemic. Fatal overdoses are becoming a leading cause of accidental death in the United States as countless families are impacted daily by the heroin epidemic.
Even though overdoses can be fatal, they can be successfully treated by administering Narcan. In some areas, Narcan is available without a prescription in order to help prevent overdose deaths. Heroin overdose symptoms can be terrifying to experience or witness but understanding the signs of an overdose can help you or a loved one survive an overdose.
What Are Heroin Overdose Symptoms?
Because of the high risk of potentially fatal overdoses linked to heroin use, recognizing heroin overdose symptoms is essential if you or a loved one is addicted to heroin. Some of the most common signs that you or a loved one is experiencing a heroin overdose include:
- Loss of consciousness
- Difficulty breathing
- Twitches or tremors
- Weak pulse
- Confusion, disorientation or delirium
- Blush nails or lips
When you recognize heroin overdose symptoms, it is imperative to get medical help immediately. Calling 911 can help save you or a loved one’s life. Many paramedics and ambulances carry Narcan, which can immediately reverse the effects of a heroin overdose. The sooner they can administer Narcan, the greater the chance that you will recover. Heroin overdoses can be fatal and result in serious medical complications like brain damage, a coma, or heart damage. Lack of oxygen to the brain during an overdose can cause irreversible cognitive impairments.
Treatment for Heroin Addiction
Heroin addiction can be treated in an inpatient or outpatient setting. Medically supervised detox services are also available at many treatment centers. Inpatient programs are the highest level of care and provide 24/7 access to medical professionals and therapeutic staff.
Additionally, treatment involves the utilization of evidence-based addiction treatments like cognitive behavioral therapy and group therapy. Individual, family, and marital counseling can also help you navigate the emotional complexities involved with recovery. Before finalizing treatment plans, make sure to complete insurance verification procedures with your treatment provider to ensure your care is covered.
It’s Time to Take the Next Steps
Heroin overdose symptoms can be terrifying, but they can also be a sign that you or a loved one needs help. Reaching out for help can be hard, but treatment offers you the opportunity to recover and regain control of your life. Contact AspenRidge Recovery today at (866) 977-8625 to find out more about how our Colorado addiction rehab can guide you on your recovery journey.